The Pity Party-Burning Mouth Syndrome

holohololand

Image courtesy of holohololand/FreeDigitalPhotos.net

I have been suffering from Burning Mouth Syndrome for nearly six and a half years now.

Every once in a while, what my Neurologist euphemistically refers to as “the persistence of it” overwhelms me and I have a brief, but intense pity party.

Instead of focusing on the optimistic side of the coin:

  • It isn’t fatal
  • At least it isn’t cancer
  • My family is supportive
  • There are drugs that help
  • I have developed decent coping strategies

I occasionally dip into the pessimistic side:

  • It hurts nearly every day
  • The drug helps but makes me drowsy and aimless
  • There is no rhyme or reason to the good days or the bad days
  • Even on good days, my tongue tingles all of the time
  • I think, deep down, I am angry
  • I fear – It. Will. Never. End.

Yesterday, I got a new medicine from my neurologist called Oxtellar XR.  It is used at a fairly low dose to control errant nerve activity and at much higher doses for patients who are dealing with seizures. I will ramp up gradually and see if I can tolerate it.  Side effects include possible lowering of blood sodium, drowsiness, and suicidal thoughts.

You would think those things would scare me, but with exception of the sodium levels (which we will monitor with blood tests), everything I take has those side effects.  They are “old hat” to me now.

Our goal in adding this med is to calm the misfiring nerves that cause the burning and tingling sensations in my mouth.  If we can get the nerves to rest, it may help with the healing and have the added benefit of symptom relief.

I can only hope and pray.

And I guess that is what drags me out of the pity party and back into my busy, productive life.

Hope is a powerful thing, probably even more powerful than medicines. And prayer has always been my form of meditation.

Wish me luck!

December 2014 update:

The Oxtellar XR did not seem to help and so under my doctor’s instructions, I ramped down the dosage gradually and discontinued it.  I felt no difference whatsoever in my BMS pain, so I guess that proves it was having no effect.

One more med checked off the list, and still the best is my old standby, Klonopin/Clonazepam. It takes the edge off the burning better than anything else on the laundry list of meds I have tried.

 

____________________________________

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s